Lightning, Duval
- When
- July 13, 5:00 PM EST
- Where
- Duval County, Jacksonville Nas
- Reported by
- NEWSPAPER
- Coordinates
- 30.335, -81.648 (the zone’s center; the record gives no point)
*** 1 Fatality ***NAS Jacksonville sailer was struck on base.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
*** 1 Fatality ***NAS Jacksonville sailer was struck on base.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 13, 1:10 PM EST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 210 PM EDT TUE JUL 13 2004 ...TEMPORARILY HOTTER AND DRIER ACROSS SE GA AND EXTREME N FL WED... .SHORT TERM...AT THE UPPER LEVELS...COL SITUATED RIGHT OVER THE CWA (COUNTY WARNING AREA) WITH HUGE ANTICYCLONE OVER THE W 1/2 OF THE COUNTRY. E COAST TROF CONTINUES TO SLOWLY DIG...AND MODELS CONTINUE TO INDICATE THIS WILL BE A SEMI-PERMANENT FEATURE OVER THE NEXT WEEK OR MORE. AT THE SFC...EXPRESSION OF UPPER TROF IS SFC TROF WHICH EXTENDS ACROSS CENTRAL GA. SHEAR AXIS ACROSS NE FL CONTINUES TO PRODUCE CONVECTION ACROSS NE FL. STRONG TSTMS ONGOING OVER THE BIG BEND AREA AND EXTREME S CWA. THIS EVENING...EXPECT TSTMS TO CONTINUE SPREADING ACROSS MAINLY NE FL...WITH POSSIBLE LATE ENHANCEMENT ALONG E COAST WITH SEABREEZE (WHICH SHOULDNT MAKE IT ANY FARTHER E THAN I-95). WED...ONE DAY HEAT WAVE ACROSS MAINLY SE GA WITH A FEW TEMPS APPROACHING THE CENTURY MARK AS NOSE OF UPPER HIGH BRIEFLY BUILDS TOWARD AREA. POPS WILL REACH A LOW POINT WED AS WELL...WITH BEST CHANCES OVER EXTREME S ZONES...ALTHO LATE CHANCE POPS WITH SOME SHORTWAVE ENERGY OVER EXTREME N. THU...TEMPS A DEG OR TWO LOWER THAN WED...BUT STILL A BIT ABOVE NORMAL. .LONG TERM...GENERAL TROFFING CONTINUES OVER E SEABOARD. DRY AIR ALOFT WILL CONTINUE TO POKE INTO NW ZONES...BUT PERIODIC BURSTS OF SHORTWAVE ENERGY WILL KEEP THREAT OF POPS ALIVE IN THESE AREAS AS WELL. SOME STORMS COULD BE STRONG ASSOCIATED WITH THESE SHORTWAVES... BUT TIMING WILL BE DIFFICULT. && .MARINE...AS UPPER TROUGH DEEPENS OVER THE EASTERN U.S. THROUGH THE NEXT FEW DAYS...SURFACE PRESSURE GRADIENT WILL INCREASE ALLOWING FOR A MORE SIGNIFICANT DIURNAL SURGE ON THE COASTAL WATERS. EXPECT A SOLID 15 KNOTS OFFSHORE TONIGHT WITH WINDS POSSIBLY REACHING SCEC CONDITIONS WEDNESDAY NIGHT. && .PRELIMINARY POINT TEMPS/POPS... AMG 72 97 76 95 / 20 20 20 40 SSI 76 93 78 90 / 30 20 20 40 JAX 74 94 74 93 / 50 20 20 40 SGJ 76 91 76 90 / 40 20 20 30 GNV 72 92 74 92 / 40 30 20 40 OCF 72 91 73 92 / 40 40 20 30 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...NONE. GA...NONE. && CARROLL/CAMP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1215 PM EDT TUE JUL 13 2004 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-141000- ALACHUA FL-APPLING GA-ATKINSON GA-BACON GA-BAKER FL-BRADFORD FL- BRANTLEY GA-CHARLTON GA-CLAY FL-CLINCH GA-COASTAL CAMDEN GA- COASTAL GLYNN GA-COFFEE GA-COLUMBIA FL-DUVAL FL-ECHOLS GA-FLAGLER FL- GILCHRIST FL-HAMILTON FL-INLAND CAMDEN GA-INLAND GLYNN GA- JEFF DAVIS GA-MARION FL-NASSAU FL-PIERCE GA-PUTNAM FL-ST. JOHNS FL- SUWANNEE FL-UNION FL-WARE GA-WAYNE GA- 1215 PM EDT TUE JUL 13 2004 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...THIS AFTERNOON AND TONIGHT... ...SCATTERED STRONG THUNDERSTORMS THIS AFTERNOON... AIDED BY A WEAK UPPER LEVEL DISTURBANCE...SHOWER AND THUNDERSTORM ACTIVITY WILL EXPAND IN COVERAGE THIS AFTERNOON WITH AN INCREASE IN STORM INTENSITY EXPECTED AS WELL. GREATEST COVERAGE OF STORMS WILL BE ACROSS NORTH FLORIDA. SCATTERED STRONG STORMS WILL BE CAPABLE OF PRODUCING WINDS TO 45 MPH...ALONG WITH SMALL HAIL AND MINOR LOCALIZED FLOODING. ISOLATED SEVERE STORMS WILL ALSO BE POSSIBLE... MAINLY ALONG BOUNDARY INTERACTIONS. CONVECTION MAY FOCUS EAST OF INTERSTATE 95 LATE THIS AFTERNOON OR THIS EVENING AS A LATE SEABREEZE FORMS ALONG THE IMMEDIATE COAST. A SECOND UPPER LEVEL SYSTEM WILL MOVE INTO SOUTHEAST GEORGIA BY EARLY EVENING WITH A NEW LINE OF SHOWERS AND THUNDERSTORMS PERSISTING INTO THE LATE EVENING HOURS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. DEESE/CARROLL
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 516 PM EDT TUE JUL 13 2004 GAZ150-132200- WARE GA- 516 PM EDT TUE JUL 13 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR WARE COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 600 PM EDT... AT 516 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER WARE COUNTY...OR ABOUT 10 MILES SOUTHWEST OF HOBOKEN MOVING NORTHEAST AT 10 MPH. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO OCCUR. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ZIBURA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 521 PM EDT TUE JUL 13 2004 GAZ154-132200- COASTAL GLYNN GA- 521 PM EDT TUE JUL 13 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR GLYNN COUNTY FOR STRONG THUNDERSTORM WINDS VALID UNTIL 600 PM EDT... AT 521 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF ST. SIMONS... STATIONARY. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND ST. SIMONS...GLYNN HAVEN...BRUNSWICK AND SEA ISLAND THROUGH 600 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ZIBURA
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND DMG HICKOX 31.15N 82.00W
07/12/2004 BRANTLEY GA EMERGENCY MNGR
TREES AND POWERLINES DOWN ALONG HIGHWAY 301 FROM HICKOX
TO BACHLOTT.
0530 PM TSTM WND DMG HICKOX 31.15N 82.00W
07/12/2004 BRANTLEY GA UTILITY COMPANY
2 BARN ROOFS WERE BLOWN OFF. TREES WERE DOWN ON
POWERLINES.
0650 PM TSTM WND DMG YULEE 30.63N 81.57W
07/12/2004 NASSAU FL UTILITY COMPANY
TREES AND POWERLINES DOWN ALONG HIGHWAY 108. LIGHTNING
STRIKES CUT SOME POWERLINES.
0710 PM LIGHTNING 12 ESE WILLACOOCHEE 31.27N 82.86W
07/12/2004 ATKINSON GA EMERGENCY MNGR
ONE MAN STRUCK. NO SIGNIFCANT INJURIES REPORTED.
0710 PM TSTM WND DMG 12 ESE WILLACOOCHEE 31.27N 82.86W
07/12/2004 ATKINSON GA EMERGENCY MNGR
TREES DOWN ACROSS THE CITY. SOME TREES WERE SNAPPED OFF
AND SOME WERE UPROOTED.
0710 PM HAIL 12 ESE WILLACOOCHEE 31.27N 82.86W
07/12/2004 0.88 INCH ATKINSON GA EMERGENCY MNGR
&&
ENYEDIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
533 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0430 PM LIGHTNING ORANGE PARK 30.17N 81.70W
07/13/2004 CLAY FL FIRE DEPT/RESCUE
3 STRUCTURE FIRES REPORTED IN ORANGE PARK.
&&
ENYEDISPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 545 PM EDT TUE JUL 13 2004 GAZ152-164-165-132230- BRANTLEY GA-CHARLTON GA-INLAND CAMDEN GA- 545 PM EDT TUE JUL 13 2004 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN CHARLTON...BRANTLEY AND WESTERN CAMDEN COUNTIES FOR STRONG THUNDERSTORM WINDS VALID UNTIL 630 PM EDT... AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 4 MILES EAST OF WINOKUR...OR ABOUT 13 MILES SOUTH OF NAHUNTA MOVING NORTHEAST AT 10 MPH. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR WIND DAMAGE. HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO OCCUR. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 1-800-499-1594. ZIBURA
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
554 PM EDT TUE JUL 13 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 1 N FERNANDINA BEACH 30.67N 81.45W
07/13/2004 NASSAU FL TRAINED SPOTTER
TRAINED STORM SPOTTER REPORTED TREE DOWN AT FORT CLINCH
STATE PARK. WIND GUSTS ESTIMATED AT 35 MPH.
0450 PM HAIL YULEE 30.63N 81.57W
07/13/2004 0.75 INCH NASSAU FL PUBLIC
PEA TO DIME SIZE HAIL IN YULEE
0445 PM TSTM WND DMG FERNANDINA BEACH 30.66N 81.45W
07/13/2004 NASSAU FL EMERGENCY MNGR
TREES DOWN ON A CAR AND HOUSE. POWERLINES DOWN IN THE
CITY.
0445 PM TSTM WND DMG JACKSONVILLE HEIGHTS 30.25N 81.79W
07/13/2004 DUVAL FL EMERGENCY MNGR
TREES AND POWERLINES DOWN ACROSS THE CITY/COUNTY
0430 PM LIGHTNING ORANGE PARK 30.17N 81.70W
07/13/2004 CLAY FL FIRE DEPT/RESCUE
3 STRUCTURE FIRES REPORTED IN ORANGE PARK.
0400 PM TSTM WND DMG MACCLENNY 30.28N 82.13W
07/13/2004 BAKER FL EMERGENCY MNGR
TREES DOWN IN MACCLENNY
0400 PM LIGHTNING 2 E JACKSONVILLE INTERN 30.48N 81.67W
07/13/2004 DUVAL FL EMERGENCY MNGR
STRIKE CAUSED A BRUSH FIRE ON BLACK HAMMOCK ISLAND
0400 PM LIGHTNING 6 E JACKSONVILLE INTERN 30.48N 81.60W
07/13/2004 DUVAL FL EMERGENCY MNGR
STRIKE CAUSED BRUSH FIRE ON BLACK HAMMOCK ISLAND
0345 PM TSTM WND GST UNF 30.28N 81.51W
07/13/2004 0 MPH DUVAL FL TRAINED SPOTTER
WINDS ESTIMATED AT 30 KTS AT BEACH BLVD AND SAINT JOHNS
BLUFF.
0345 PM HAIL UNF 30.28N 81.51W
07/13/2004 0.75 INCH DUVAL FL TRAINED SPOTTER
DIME SIZE HAIL REPORTED AT BEACH BLVD AND ST. JOHNS
BLUFF.
0345 PM TSTM WND GST UNF 30.28N 81.51W
07/13/2004 0 MPH DUVAL FL BROADCAST MEDIA
WINDS ESIMATED AT 40-50 MPH WITH NEAR ZERO VISIBILITY IN
HEAVY RAIN AT HODGES AND BEACH BLVD. REPORTED BY AM RADIO
OPERATOR.
&&
JULY 13, 2004 SUMMARY AS OF 6 PM LST.
ENYEDIThe Jacksonville radar (KJAX), 17 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413193.